I was toying with the idea of posting on the subject of brambles - do they have some kind of toxin that delays wound-healing? Or there again, is it simply a case of advancing age - a slowing down of repair mechanisms?
So I did some reading on age v wound repair. Sure enough, those defensive mechanisms become less efficient as one gets older. But there were reminders about nutritional status that are relevant to younger folk too, notably the need for plenty of zinc and Vitamin C (ascorbic acid) in one's diet.
I mulled that over for a week or two, and then remembered something. I'd bought some mega-dose tablets of Vitamin C from a French pharmacist last summer for my experiments with modelling the Turin Shroud (linen becomes easier to scorch if impregnated with lemon juice ).
|A French brand of Vitamin C as it happens, but from looking at the ingredients label there are no grounds for thinking that similar dosage UK-purchased Vitamin C - 1000mg per tablet- would have behaved any differently from what follows.|
Each had a whopping amount of Vitamin C (1000mg which is over 12 times the RDA of Vitamin C in the UK - 80 mg/day). So why not play safe, and take just one or two of those unused Vitamin C tablets, well spaced?
So I took one of them, and a second a few days later. Result - bramble scratches still highly visible, day after day, no instant curative action of Vitamin C. So I put Vitamin C right out of my mind - for a while.
Two weeks ago or so, maybe the same time interval approximately after taking the Vit C pills, I felt and heard a joint crack in my finger, and thought "Hmmm, that's unusual.".
Then it happened again, and again, and it's been happening on and off for the last few days. That was worrying (my grandmother had crippling arthritis and joint enlargement well before my present age). For days I racked my brain, trying to think what had changed as regards diet or lifestyle that might explain those clicking joints (one just an hour or so before posting this). Was it the re-decorating of rooms over Christmas, with much use of scrapers and paintbrushes?
So one went googling, and the initial results were not promising. Clicking joints can be an early sign of arthritis (rheumatoid? osteo-? sorry can't recall). Go and see your doctor it said if you have clicking joints.
Then, early this morning, a thought dawned. Might it be something to do with those two tablets of Vitamin C, despite having had them at least a couple of weeks ago.
So I went back to Google, and cut to the chase. Were there any reports of mega doses of Vitamin C causing joints to click. I immediately found a report that corroborated my first fears.
Now I know that internet searches can all too often lead to one confirming any old hunch, given the abilility of Google etc to filter out all but the thing one is specifically looking for, instantly finding needles in haystacks. But in this instance the corroboration looked too good, too specific to be an accident. Vitamin C supplements do indeed affect one's finger joints (at least) causing them to 'click or 'crack''.
Incidentally, the advice on the above site from the resident health expert, along the lines that Vitamin C is good for one in several different ways, so don't worry, strikes me as as somewhat short-sighted,given there's no consideration of dose, but never mind, let's try and stay constructive.
The question now is this: are clicking joints a sign of joint injury? Might continued consumption of those pills lead to progressive damage - acute arthritis in fact?
The answer right now is that I don't know. But I shall be researching the topic some more, collecting information on the precise role of Vitamin C and joints (it's thought to be due to synthesis of collagen, a component of the cartilage that allows the end of one joint to slide smoothly on another). I may also decide in the interests of science and medicine to take some more of those Vit C pills to see if the symptoms return, but first I must wait until the present clicking stops (assuming hopefully it does).
Does anyone reading this have had symptoms similar to those of mine and the commenter above as a result of taking large supplements of Vitamin C? There might have been experience of that pre-dating the internet, given that Linus Pauling, Nobel Prize Winner in Chemistry, used to advocate back in the 70s and 80s mega-doses of Vit C as the cure-all for pretty well everything (I kid thee not). Was there an epidemic of clicking joints - or knock-on effects like arthritis?
Update 23 Jan
Later, I'll add a small section on possible mechanisms for the clicking joints, assuming there to be a cause-and-effect relationship with ascorbic acid. There are two main ones that spring to mind. The first, more obvious, is excessive synthesis of cartilage collagen, or maybe excess formation and accumulation of collagen degradation products later. But let's not forget another well-known risk of excessive Vitamin C, one that gets a mention on the packaging of my French pills, namely metabolism to oxalic acid. The latter can produce renal stones (calcium oxalate) in the kidneys of susceptible individuals. Maybe it can precipitate out in joints too (reminiscent of uric acid crystallization in gout, where joints as well as kidneys are also a prime target).
Further update 28 Jan
On Sunday last (25 Jan) both my wife and I took a 1g ascorbic acid tablet from the same pack (above). The clicking in my finger joints, mainly right hand resumed within a day or so, with approx. 5 clicks a day, usually after a period of inactivity. Interestingly my wife too is experiencing clicks - and hers too are mainly in the fingers of the right hand. My ankle joints also seem 'clickier' too.
I shall wait till the renewed clicking subsides, which from experience with the first two tablets could take weeks rather than days, and then take another (4th tablet) to see if the cycle resumes. In the meantime, I repeat my warning: there has to be a big question mark over the safety of mega doses of Vitamin C (10 times or more greater than the recommended daily intkae (80mg in the UK) given what can reasonably be described as a pharmaceutical side-effect, possibly adverse effect, that is not mentioned on the packaging and for which there seems scarcely any recognition. I shall continue to scour the internet for more reports, similar to the one with which I opened this posting.
Further reading: See wiki article on 'Vitamin C megadosage'
Why was the final enzyme on the biosynthesis pathway 'de-selected' in the evolution of primates (and guinea pigs) - see above article - while conserving the initial ones, requiring de-assembly? It can hardly be due to a need to delete all enzymes deemed less than vital. Had that been the case then the entire sequence would have been deleted. Might there have been some new environmental challenge that was exacerbated by over-production of Vitamin C (while recognizing the difficulty of finding a factor common to both primate and guinea pigs, while the omnivorous rats and mice retained their capacity to synthesise the vitamin)?
And we read in today's Mail that career women are paying upwards of £500 a session to have a cocktail of vitamins, minerals and even NAD+ (an intracellular redox intermediate) injected intravenously into their veins.
Talk about living dangerously? How many of these people (or the quacks who relieve them of their money) know or care about the efficacy or otherwise of the control mechanisms for each and every component in the cocktail? Homo sapiens? Homo soppy 'uns more like it.
The mystery of Vitamin C